Hail, York
- When
- February 25, 2:22 PM EST
- Where
- York County, Yorkshire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.980, -76.670
A severe thunderstorm produced quarter-sized hail in Springettsbury Township.
A strong cold front encountered a record warm airmass across central Pennsylvania during the afternoon of February 25, generating widespread showers and thunderstorms. Some of the storms became severe across the Lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A strong cold front encountered a record warm airmass across central Pennsylvania during the afternoon of February 25, generating widespread showers and thunderstorms. Some of the storms became severe across the Lower Susquehanna Valley. One cell displayed strong rotation and produced quarter-sized hail as it pushed from east-central York County northeastward across northern Lancaster County. Then, a line of storms followed the rotating cell, producing a bow echo and widespread wind damage as it crossed northern Lancaster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 25, 1:57 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 157 PM EST Sat Feb 25 2017 .SYNOPSIS... A line of thunderstorms capable of damaging winds are forecast this afternoon across east-central Pennsylvania. Gusty winds and noticeably colder temperatures will follow behind a cold front later today into tonight with scattered snow showers across the Alleghenies. && .NEAR TERM /THROUGH TONIGHT/... Severe thunderstorm risk is now focusing on the Lower Susq. Valley. SPC issued Severe Thunderstorm Watch #39 through 26/01z. Latest radar trends indicate a substantial increase in coverage and intensity of thunderstorms and lightning across NVA/MD tracking ENEWD toward/into southeast PA. 18z SPC mesoanalysis shows an area of 500 J/kg of MLCAPE over the LSV with dewpoints near 60F. Strong winds aloft and focused forcing along cold front is supportive of fast-moving bowing structures capable of producing damaging winds. Risk for severe storms ends by 22z as the cold front pushes east of the area. The watch will likely need to be cancelled a few hours early. A period of brisk and colder west winds will follow behind the FROPA with peak gusts 45-50mph on the highest ridges in Laurels. A few snow showers will also spill downwind of Lake Erie and over the higher terrain along the Alleghenies. Little to no accumulation is expected. Low temps will bottom out in the 20s north to around 30 in the south -- a remarkable 30 to 40 degrees colder than yesterdays record warmth. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Morning flurries and scattered snow showers will come to an end by the afternoon over the NW mtns with winds continuing to decrease as high pressure moves over the area. Temperatures will return to near or slightly below average for late February - but it will feel much colder given the recent run of magnificent spring-like warmth. High pressure shifts off the Mid Atlantic coast Sunday night with clouds increase ahead of shortwave tracking through the Mid MS/OH Valley. Model blend keeps pcpn well to the SW of the area through daybreak Monday. && .LONG TERM /MONDAY THROUGH SATURDAY/... The latest 00Z Oper and EFS runs show a warm frontal boundary moving into the region Tuesday. This will bring the next chance for light precipitation with possible warmer than normal temperatures though not as high as currently. Another upper level trough moving through the Great lakes could bring another cold front through the mid Atlantic region later next week. There are inconsistencies in timing and placement. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... 25/18z| Coverage and intensity of thunderstorms is increasing early this afternoon from NVA into SE PA with main focus for severe storms now over the southeast 1/4 of the airspace. Main risk is for strong to locally damaging winds (40+KT) impacting KMDT/KLNS airspace 19-21z. Gusty winds (25-35KT) expected behind cold front with wind shift to 250-300 degrees by this evening. Expect shower activity to taper off from west to east behind the front later this afternoon into the evening. Colder air will filter into the area with scattered light snow showers/flurries developing downwind of Lake Erie and across the higher terrain of western PA with some lower CIGs and brief visby reductions psbl into Sunday. Outlook... Sun...MVFR/-shsn west bcmg VFR. Mainly VFR central-east. Decreasing winds. Mon...Mainly VFR. Chance of rain. Tue-Wed...Rain showers/Sub-VFR reductions likely. Thu...Strong FROPA with gusty winds. Sub-VFR likely west. && .CLIMATE... **Updated 11am 2/25/17** New Record high temperatures for Feb. 24: Harrisburg 2/24: 76. Previous 75 in 1985; all-time Feb record is 78F. Williamsport 2/24: 76. Previous 71 in 1985; New record high temperature for the month of February. Altoona 2/24: 75. Previous 69 in 1985; New record high temperature for the month of February. Bradford 2/24: 69. Previous 59 in 1961; New record high temperature for the month of February. State College 2/25: 74. New record high temperature for February and meteorological winter (DJF). ----------------------------------------------------------- Warmest February on Record (Avg. Temperature through 2/24) Harrisburg: 2017 rank=1 (40.8) 2. 40.4 in 1998 3. 39.6 in 1976 4. 39.4 in 1954 Williamsport: 2017 rank=1 (37.6) 2. 37.0 in 1998 3. 36.1 in 1954 4. 35.6 in 2002 Altoona: 2017 rank=1 (39.3) 2. 37.4 in 1976 3. 36.2 in 1998 4. 35.9 in 1990/1954 Bradford: 2017 rank=T1 (32.3) 1. 32.3 in 1998 2. 30.1 in 2002 3. 29.6 in 2012 4. 29.5 in 1990/1976 ------------------------------------------------------------- && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Lambert/Ceru AVIATION...Steinbugl CLIMATE...Steinbugl
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 202 PM EST Sat Feb 25 2017 PAZ004>006-010>012-017>019-025>027-034-035-037-041-045-261915- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford- Fulton-Tioga-Northern Lycoming-Southern Clinton- 202 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ024-033-261915- Cambria-Somerset- 202 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts up to 50 mph are possible on the highest ridges this evening into tonight. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ036-057-059-063>066-261915- Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 202 PM EST Sat Feb 25 2017 ...SEVERE THUNDERSTORM WATCH 39 IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ028-042-046-049>053-056-058-261915- Juniata-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill- 202 PM EST Sat Feb 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service State College PA
129 PM EST SAT FEB 25 2017
PAZ053-058-251900-
Columbia PA-Schuylkill PA-
129 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SCHUYLKILL
COUNTIES UNTIL 200 PM EST...
At 129 PM EST, Doppler radar indicated a strong thunderstorm over
Fountain Springs, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Minersville, Mahanoy City, Shenandoah, Berwick, Ashland, Frackville,
Sheppton, Brandonville, Englewood, Beurys Lake, Mifflinville,
Nuremburg, Buck Run, Wilburton Number Two, Fountain Springs,
Forrestville, Altamont, Wilburton Number One, Heckscherville and
Oneida.
LAT...LON 4065 7628 4074 7648 4078 7638 4083 7640
4083 7643 4113 7626 4114 7624 4113 7623
4104 7623 4095 7621 4091 7605
TIME...MOT...LOC 1829Z 209DEG 32KT 4077 7634
KFSpecial Weather Statement National Weather Service State College PA 131 PM EST SAT FEB 25 2017 PAZ036-251845- Franklin PA- 131 PM EST SAT FEB 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL 145 PM EST... At 131 PM EST, Doppler radar indicated a strong thunderstorm over St. Thomas, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... St. Thomas, Upper Strasburg, Orrstown and Chambersburg. LAT...LON 3985 7775 3991 7789 4014 7775 4006 7760 TIME...MOT...LOC 1831Z 203DEG 32KT 3995 7778 KF
Special Weather Statement
National Weather Service State College PA
149 PM EST SAT FEB 25 2017
PAZ058-059-251915-
Lebanon PA-Schuylkill PA-
149 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LEBANON AND SCHUYLKILL
COUNTIES UNTIL 215 PM EST...
At 148 PM EST, Doppler radar indicated a strong thunderstorm near
Lickdale, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Harper Tavern, Sand Hill, Cleona, Lickdale, Pleasant Hill, Pine
Grove, Fredericksburg, Ravine, Ono, Jonestown, Annville, Lebanon and
Fort Indiantown Gap.
LAT...LON 4052 7625 4051 7630 4052 7634 4050 7642
4049 7644 4043 7634 4031 7646 4039 7660
4064 7646 4055 7622
TIME...MOT...LOC 1848Z 204DEG 25KT 4040 7650
KFSpecial Weather Statement National Weather Service State College PA 155 PM EST SAT FEB 25 2017 PAZ056-063-251915- Perry PA-Cumberland PA- 155 PM EST SAT FEB 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND COUNTIES UNTIL 215 PM EST... At 155 PM EST, Doppler radar indicated a strong thunderstorm near Newville, moving northeast at 35 mph. Wind gusts up to 50 mph are possible. Locations impacted include... Bloserville, Colonel Denning State Park, Landisburg and Newville. LAT...LON 4015 7749 4022 7757 4035 7731 4023 7723 TIME...MOT...LOC 1855Z 232DEG 29KT 4021 7745 KF
Special Weather Statement
National Weather Service State College PA
157 PM EST SAT FEB 25 2017
PAZ065-251930-
York PA-
157 PM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 230
PM EST...
At 157 PM EST, Doppler radar indicated a strong thunderstorm near
Codorus, moving northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Dallastown, York, Red Lion, Spry, North York, Mount Wolf, West York,
Windsor, Spring Grove, Stonybrook-Wilshire, East York, Yorklyn,
Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate, Yoe,
Manchester and Codorus.
LAT...LON 3984 7693 4011 7671 4009 7669 4007 7668
4006 7666 4005 7658 4005 7654 4002 7652
4000 7650 3996 7649 3993 7644 3976 7683
TIME...MOT...LOC 1857Z 226DEG 36KT 3985 7680
KFSpecial Weather Statement
National Weather Service State College PA
213 PM EST SAT FEB 25 2017
PAZ056-063-064-251945-
Perry PA-Adams PA-Cumberland PA-
213 PM EST SAT FEB 25 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 245 PM EST...
At 213 PM EST, Doppler radar indicated strong thunderstorms along a
line extending from Newville to near Carroll Valley. Movement was
northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Carlisle, Gettysburg, Newport, Plainfield, Loysville, Ickesburg, New
Oxford, Lake Meade, Bonneauville, Pine Grove Furnace, New Bloomfield,
Colonel Denning State Park, Mount Holly Springs, Carroll Valley,
Newville, Bloserville, Wertzville, Boiling Springs, Walnut Bottom and
Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3995 7747 3997 7745 4002 7751 4041 7750
4059 7704 4014 7704 4007 7713 4002 7704
3972 7704 3972 7746
TIME...MOT...LOC 1913Z 228DEG 34KT 4019 7739 3979 7744
RXRThe Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
12 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail in Springettsbury Township.
A severe thunderstorm produced funnel clouds north of Columbia.
A severe thunderstorm produced penny-sized hail just north of Columbia.
A severe thunderstorm produced quarter-sized hail near Maytown.
A severe thunderstorm produced penny-sized hail in near Donegal Springs.
A severe thunderstorm produced quarter-sized hail near Mount Joy.
A severe thunderstorm produced quarter-sized hail in in Mastersonville.
A severe thunderstorm produced quarter-sized hail in near McSherrystown.
A severe thunderstorm produced quarter-sized hail near Hanover.
A severe thunderstorm produced winds estimated near 60 mph and knocked down trees near Loganville.
A severe thunderstorm produced quarter-sized hail in Richland.
A severe thunderstorm produced quarter-sized hail in Myerstown.
A microburst produced straight line winds of 70 to 80 mph, producing a nine mile swath of wind damage that was approximately one mile in width across east-central York County and into far western Lancaster County. Numerous trees were toppled or snapped along the damage path, and several structures sustained roof damage. The damage path ran from just northwest of Freysville in York County east-northeastward to Columbia in Lancaster County.
A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees near Millersville.
A severe thunderstorm produced quarter-sized hail near Manheim.
A severe thunderstorm produced quarter-sized hail near Lititz.
A microburst produced straight line winds of 70 to 90 mph, producing a 9 mile path of wind damage that was about 1/2 a mile in width.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672266, 672265, 672267, 672268, 672278, 672279, 672280, 672281, 672282, 673001, 672285, 672287, 672998, 672992, 672289, 672291, 672302.